Natural Vitamin DJune 5, 2012 1 Comment
A patient last week wanted to only use “Natural Vitamin D.” The “most natural” comes from exposing your skin to the sun at mid-day (1:13 pm CDT in Waterloo) in the “summer” (early April to mid Sept in Iowa). The next “most natural” would be eating foods high in Vitamin D. Both plans present major issues.
How long you need to be in the sun varies drastically from one person to another. Skin color, age and ethnicity are important as are other individual genetics. Time of year, time of day and altitude are major variables.
Sunshine on unprotected skin can produce sunburn and skin cancer. Sun block with a high enough SPF will protect you from sunburn and skin cancer, but block Vitamin D production. After a successful 20-year campaign to stop a skin cancer epidemic by using sunblock, young Australians developed rickets. That comes from severe Vitamin D deficiency in the growing years.
Tanning beds are an obvious possibility, but a recent study revealed a possibly greater risk of skin cancer from aggressive use.
Foods naturally rich in Vitamin D are uncommon. Salmon and Tuna are tops, but you have to eat a lot of fish. 3/4 pound of salmon or 2 pounds of tuna every day are too much. And the amount of vitamin D added to milk is too little unless you drink half a gallon daily.
Now Vitamin D3 is cheap in capsule or liquid form. I recommend store-bought D3. After all, D3 (cholecalciferol) is exactly what your body makes naturally. In Iowa 2000 IU daily is a good starting point. Test for 25-hydroxy Vitamin D to find out if you need more.
Vitamin D3, is like a day in sunshine without the risks.
Jay Ginther, MD
Tags25-hydroxy Vitamin DCholecalciferolMilkRicketsSalmonSkin CancerSun BlockSunburnSunshineTanning BedsTunaVitamin DVitamin D DeficiencyVitamin D3
Categorised in: Bone Health, Nutrition
I am currently using the TYMLOS injector & recently started tanning in a tanning salon. I am getting a lot of white spots on my skin that are not tanning. I have used tanning beds before and never had this happen. So I’m wondering if it has something to do with the medication TYMLOS.